Australia. Serotonergic agents (several antidepressants, antiparkinsonism drugs, antimigraine agents etc.) increase serotonergic activity. Excessive central and peripheral serotonergic activity can lead to serotonin syndrome, autonomic and neuromuscular dysfunctions and behavioural changes. Symptoms of the syndrome include confusion, convulsions, hypertension, hallucinations etc. The Australian Adverse Drug Reactions Advisory Committee (ADRAC) has so far received 161 reports of serotonin syndrome. The majority of these reports described the concomitant use of two or more serotonergic agents, in particular SSRIs (68 reports), tramadol (29), moclobemide (23), venlafaxine (18), tricyclic antidepressants (18) and St John’s Wort (8). 61 reports included patients receiving a single agent: SSRIs (40 reports), moclobemide (5), venlafaxine (5) and tramadol (5). In the majority of the reports, the signs and symptoms developed within 24 hours of the addition of another serotonergic agent or an increase in dose of an agent. Recovery was documented in 85% of the cases where the outcome upon withdrawal of the drug(s) was known. ADRAC advises that patients receiving serotonergic drugs should be made aware of the risks and symptoms of serotonin syndrome.
Australian Adverse Drug Reactions Bulletin, Vol. 23, No. 1, February 2004. Available from URL: http://www.tga.gov.au